Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 19, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 31, 2017, 3:24 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 31, 2017, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2017, 3:24 AM CDT (08:24 UTC)
- In effect from
- Aug 31, 2017, 10:00 AM CDT
- Expired
- Aug 31, 2017, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707 WHUS43 KDLH 310824 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 324 AM CDT THU AUG 31 2017 MNZ037-WIZ001-010100- /O.NEW.KDLH.BH.S.0019.170831T1500Z-170901T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 324 AM CDT THU AUG 31 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH. * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
3 follow-up statements
558 WHUS43 KDLH 311512 AAA CFWDLH COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1012 AM CDT THU AUG 31 2017 MNZ037-WIZ001-010100- /O.CON.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 1012 AM CDT THU AUG 31 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH. * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
797 WHUS43 KDLH 312034 AAB CFWDLH COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 334 PM CDT THU AUG 31 2017 MNZ037-WIZ001-010100- /O.CON.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 334 PM CDT THU AUG 31 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH. * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
211 WHUS43 KDLH 010106 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 806 PM CDT THU AUG 31 2017 MNZ037-WIZ001-010215- /O.EXP.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 806 PM CDT THU AUG 31 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT HAS EXPIRED. NORTHEAST TO EAST WINDS WILL CONTINUE THROUGH THE NIGHT, AND THERE MAY STILL BE SOME RIP CURRENTS. HOWEVER, WITH NIGHT FALL, RECREATIONAL SWIMMING HAS COME TO AN END FOR THE DAY. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 2:49 AM CDT, 35 minutes earlier.
Area forecast discussion, Aug 31, 2:49 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Duluth MN 249 AM CDT Thu Aug 31 2017 .SHORT TERM...(Today through Friday) Issued at 249 AM CDT Thu Aug 31 2017 A broad area of high pressure over northwest Ontario will gradually move towards eastern Ontario and lower Great Lakes as the work week comes to an end. Southerly flow develops at low/mid levels Friday as a warm front moves in from the west bringing a chance for rain showers late in the day. On the synoptic scale a broad mid-level ridge will track from the Rockies across the Great Plains today resulting in an area of high pressure over northwest Ontario to deepen. This ridge continues to move east towards the end of the week as a mid-level shortwave trough develops across the Canadian Prairie region on Friday. A broad area of large-scale lift along a warm front will develop due to the approaching mid-level shortwave trough and southwesterly flow leading to warm air advection at low levels. By Friday morning this warm front will stretch from the central Great Plains as far north as northern Ontario, moving east through the weekend towards the Upper Great Lakes. As the warm front approaches clouds will increase across the Northland during the day Friday with breezy southerly winds developing. While there will be a low chance for precipitation across north-central Minnesota Friday afternoon, the better chance for precipitation associated with the front arrives Friday night into early Saturday. .LONG TERM...(Friday night through Wednesday) Issued at 249 AM CDT Thu Aug 31 2017 A cold front will swing through the forecast area Friday night and Saturday, accompanied by a strong short wave trof. Models are in general agreement, but there are minor timing differences with the front. Thunderstorms are possible over the northwest corner of Koochiching county Friday night where instability will be greatest and right along the front. The next opportunity for thunder arrives late Saturday afternoon over the tip of the Arrowhead. The front departs early Saturday evening and have lingered some pops over the far eastern edge of the WI forecast area. The rest of Saturday night and Sunday morning will be rain free as high pressure briefly influences the region. By Sunday afternoon, model differences show up with the handling of an area of low pressure advertised by the ECMWF developing over ND. The GFS and GEM maintain high pressure over this same area through the afternoon. Will mention a small chance of showers over Koochiching and northern St. Louis counties as a nod toward the ECMWF solution. Those differences in solutions continue Sunday night and Monday with the handling of that aforementioned low pressure moving past the region with its cold front. Regardless of the position of the surface low, the cold front will move through the region by Monday afternoon. Used a blend of models for the frontal passage. Added a mention of thunder Monday afternoon over the northern third of the forecast area. This is when the strongest vorticity drops into this area and instability is maximized. The GFS and ECMWF have an additional opportunity for showers over northeast MN Monday night while the GEM is dry. Continued with the blend and have some pops in the evening over Koochiching county which favors more of the previous forecast with some of the drier GEM. The next cold front is progged to drop through the region on Tuesday and will usher in the coldest air of the season, definitely introducing autumn temps as 850mb temps range from 2 to 4C. Some showers will be found over the area through Tuesday evening as a result of this frontal passage. A dry day Wednesday with high pressure nearby. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1220 AM CDT Thu Aug 31 2017 High pressure will build into the region from Ontario tonight through Thursday. This will bring clear skies, and winds aloft will be easterly. Due to this, MVFR ceilings will spread into DLH and potentially HIB. Radiation fog will develop at all terminals overnight with MVFR/IFR visibilities. Fog should dissipate around 14Z and VFR will prevail with winds less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 46 68 56 / 10 0 0 40 INL 70 46 70 56 / 10 0 20 60 BRD 68 49 69 58 / 0 0 20 30 HYR 67 42 68 55 / 0 0 0 30 ASX 64 43 70 54 / 10 0 0 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...GSF AVIATION...WL
Hazardous weather outlook, Aug 30, 8:09 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 809 PM CDT Wed Aug 30 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 809 PM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northeast winds will increase over western Lake Superior Thursday and could cause rip currents along Park Point Beach in Duluth and Wisconsin Point Beach in Superior. Thunderstorms are possible Friday afternoon and evening in north- central Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed tonight. LSZ121-140>148-311130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 809 PM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:16 PM CDT | Frost Advisory | DLH | Iron | 15 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.